| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


GI Symptoms from Remeron
May 2000

Q. I am having a problem with Remeron. At 15mg, I started to have acid reflux problems with little relief from presciption drugs. After stopping Remeron for 1 week, the symptoms are MUCH worse; I also am nauseated. I don't know what to do. My psychiatrist suggested trying a higher dose but I was hoping to get off the drug in order to get pregnant. Any suggestions?

A. GI symptoms can occur with Remeron, but if Remeron is the cause, you would expect the symptoms to improve after stopping the medication. So, you have one of two things happening. First, you are having a more severe and more prolonged reaction to the Remeron. This does not seem likely since the symptoms increased after you stopped the medication. Second, your symptoms occurred with the Remeron only by coincidence, and you have a second medical problem.

You need to do two things. First, you should discuss your desire to become pregnant with your psychiatrist. He or she, by knowing your special case, will know if it is safe to stop medication or if you should be switched to a medication that is relatively safe in pregnancy. Second, you should see your primary care physician to begin an evaluation of your reflux and nausea. I would expect most cases of reflux to improve with prescription medication, so the fact that yours didn't may mean there is an unusual cause for your symptoms.

Since reflux often gets worse with pregnancy, you will certainly want to have all of this under control before you get pregnant.

DisclaimerBack to Ask the Medical Experts